Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 8, NWS Pocatello, ID

April 3, 20235 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 3, 2023, 2:45 AM MDT for 5 counties in Idaho. It took effect at Apr 3, 2023, 2:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2023, 2:45 AM MDT (08:45 UTC)
In effect from
Apr 3, 2023, 2:00 PM MDT
Expired
Apr 4, 2023, 12:00 AM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS75 KPIH 030845
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
245 AM MDT Mon Apr 3 2023

IDZ051-055-040000-
/O.NEW.KPIH.WI.Y.0008.230403T2000Z-230404T0600Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
245 AM MDT Mon Apr 3 2023

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT
MDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Magic Valley and into the Lava Beds.

* WHEN...From 2 PM this afternoon to midnight MDT tonight.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
434 
WWUS75 KPIH 031900
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
100 PM MDT Mon Apr 3 2023

IDZ051-055-040600-
/O.CON.KPIH.WI.Y.0008.230403T2000Z-230404T0600Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
100 PM MDT Mon Apr 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Magic Valley and into the Lava Beds.

* WHEN...From 2 PM this afternoon to midnight MDT tonight.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 3, 2:44 AM MDT, 1 minute earlier.

Area forecast discussion, Apr 3, 2:44 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
244 AM MDT Mon Apr 3 2023

.SHORT TERM...Today - Tuesday
It may be April but it sure won't feel like it today as the
weather will more resemble that of late January. An upper low will
dig south through the region today bringing well below normal
temps, wind and snow to much of eastern Idaho. As far as the
forecast is concerned, not much has changed with our existing
hazards except for the expansion of the Winter Weather Advisory
into the Raft River region (mainly for wind) and a Wind Advisory
into the eastern Magic Valley and towards Shoshone. Temperatures
today will run nearly 20 degrees below normal with highs generally
within a few degrees below or above the freezing mark depending
on your location easily making snow the dominant precip type for
the day. As the aforementioned low swings into SW Wyoming,
expecting the potential for a wrap around convergence band to
develop and tracks SW across the southeastern portions of the
forecast area. Where this occurs still remains to be seen but some
decent snowfall accumulations with this would be possible,
including into the Snake Plain so this will be an important
feature to watch over the next 12-18 hours as we could get
snowfall totals higher than currently forecast. With the upper
level trough still entrenched over the region Tuesday, expect more
of the same weather-wise but at least there is some relief from
winter in the near future. McKaughan

.LONG TERM...Wednesday through Monday
Low pressure lingers over the state Wednesday, keeping some light
snow in the forecast. Weak high pressure shifts across eastern
Idaho on Thursday. Enough moisture lingers for more light snow
mainly for the central mountains and eastern highlands. Behind
that, another low slips by to our north. This will increase the
chance of light rain and snow across the entire area through
Saturday. Temperatures will continue to steadily climb through
this period. We will some slow increase in snowmelt and runoff
through Saturday. At the moment, rain on snow at low and mid
elevations doesn't look heavy enough to start really pushing the
potential up. However, we should see a little "bump" Saturday in
some places due to overnight lows likely be at/above freezing. The
latest probability forecasts for COLDER THAN 32 Saturday morning
are 50% OR LESS along the interstate from Idaho Falls to American
Falls, portions of the Swan Valley, the Challis/Pahsimeroi
Valleys, lower elevations of the Wood River Valley, the Magic
Valley, and lower valleys south of the Snake Plain. One thing to
note is that the GFS and ECMWF match only about 30% of the
clusters with weaker ridging or even a stronger low lingering over
the area. The rest of the clusters have stronger high pressure
already building. By Sunday and beyond, the majority of the
clusters keep increasing high pressure overhead or just to our
west...producing dry and much warmer conditions. This is reflected
in our Blend of Models forecast. Current high temperatures around
6500ft and lower are running in the 50-65 degree range Sunday,
and another 5 degrees warmer Monday. In fact, only the highest
peaks and ridges may stay below freezing at this point.
Probability forecasts for COLDER THAN 32 are between 20- 50% for
locations below 6500ft Sunday morning and 15-40% for the same
areas Monday. The lowest percentages for these ranges appear to
occur over the Lower Snake Plain, Magic Valley, Challis/Pahsimeroi
Valleys, and lower valleys south of the Plain. Keyes

&&

.AVIATION...
Pockets of snow will continue through this afternoon with
conditions bouncing from VFR to LIFR where heavier precipitation
occurs. Gusty west winds will develop for PIH and BYI, with the
strongest at BYI with gusts of 30-40kts possible. For this evening
and tonight, low pressure scoots across northern Utah and
southwest Wyoming. This is the perfect scenario for 1) a
convergence band of snow to shift south and west across the Snake
Plain impacting IDA and PIH (especially the latter airport), and
2) northerly flow and strong upslope into IDA, and again more
likely PIH and BYI. We would expect more widespread MVFR to LIFR
weather. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 2 PM this afternoon to midnight MDT tonight
for IDZ051-055.

Winter Weather Advisory until 6 AM MDT Tuesday for IDZ056>059-
061>063-072.

Winter Storm Warning until 6 AM MDT Tuesday for IDZ060.

&&

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.